Recent publications in the medical literature have cited increased mortality associated with erythromycin,1 azithromycin,2, 3 and levofloxacin.3 In a search for factors potentially related to the increased number of deaths with these drugs, CredibleMeds is now reassessing all antibiotics for their risk of TdP, focusing now on the fluoroquinolone antibiotics.
As of July 31st, there were nine fluoroquinolone antibiotics on the QTdrugs lists maintained by CredibleMeds. Moxifloxacin is on the list with “Known Risk of TdP” and ciprofloxcin is on the “Conditional Risk” list. Norfloxacin, gemifloxacin, ofloxacin, and levofloxacin were on the Possible Risk” list. Three of the nine drugs listed (sparfloxacin, grepafloxacin, and gatifloxacin) include designation that they have been removed from the US and/or worldwide markets.
We have reviewed the available evidence for all the fluoroquinolones listed above plus lomefloxacin, cinoxacin, enoxacin, and the oldest drug in this class, nalidixic acid. We have found substantial evidence to support moving levofloxacin from the “Possible Risk of TdP” list to the “Known Risk of TdP” list. In addition to laboratory data (hERG block) and reports of TdP in the clinical literature, there are reports of QT prolongation and TdP cited in the sponsor’s FDA-approved labeling for levofloxacin. We also found a strong signal for TdP in the data from the FDA’s Adverse Event Reporting System (FAERS) (assessed using Empirica Signal Software). In FAERS, 159 reports of TdP have been identified in which levofloxacin was the suspect drug and these include 50 reports that lack mention of any potential confounding factors (e.g. use of another QT prolonging drug, overdose, drug-interaction, hypokalemia, etc).
At this time, the available evidence does not support further changes for the drugs in this class. CredibleMeds will continue to monitor these and other drugs for risk of QT prolongation and/or TdP and we encourage anyone to contact us via email if they are aware of cases or data that could inform our decision-making.
- Ray WA, Murray KT, Meredith S, Narasimhulu SS, Hall K, Stein CM. Oral erythromycin and the risk of sudden death from cardiac causes. The New England Journal of Medicine 2004;351(11):1089-1096.
- Ray WA, Murray KT, Hall K, Arbogast PG, Stein CM. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012;366(20):1881-1890.
- Rao GA, Mann JR, Shoaibi A et al. Azithromycin and levofloxacin use and increased risk of cardiac arrhythmia and death. Ann Fam Med 2014;12(2):121-127.